Friday, November 12, 2010

Post-Surgery Withdrawals/Recovery

On Monday, I underwent spinal surgery. Two small pieces of spinal disc were somehow chipped off of one of my discs and stuck in the nerve canal of one of my vertebrae. The surgery was a success and requires two to three weeks of recovery.

During my pre-surgery meeting, my surgeon told me he would use Dilaudid, which is an opioid and a derivative of morphine, for my pain relief and then prescribe morphine for the pain. I immediately let him know I had previously been on medically prescribed morphine for a year and was not interested in having to manage withdrawals and would prefer something else. He said he would accommodate my request regarding the post-surgery pain management and use Tylenol with Codeine along with muscle relaxants.

Well, I stopped taking the Tylenol w/ Codeine and the muscle relaxants on Thursday morning and have since been experiencing what I can only describe as withdrawal symptoms. I have no concerns about addiction issues. I'm just disappointed that I'm going through withdrawals after being on narcotics for only 48 hours. And perhaps that's what I can expect as a result of a being on morphine for a year. Hopefully the withdrawal symptoms will subside in a day or two and not drag on for 10 days like the morphine withdrawals did.

On a good note, Extra-Strength Tylenol seems to be enough to manage the post-surgery pain. If all goes well, my medical leave from work will only last two weeks at the most.


  1. Your body is probably just remembering what it was like to be on opiates and having trouble letting go of that. A year is a long time and, although it was totally necessary, it's bound to have some lingering effects when you take opiates for another reason so soon - yes, it's been a long time by normal standards, but as I learn over and over again, in cancer-survivor land, it is still relatively soon after treatment for both of us...

    I think of you often.


  2. It is still relatively soon after treatment. Good to remember. Thanks.